Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 96, NWS Springfield, MO

May 1, 2009Jasper County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 1, 2009, 7:35 AM CDT for Jasper County, Newton County, Missouri. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2009, 7:35 AM CDT (12:35 UTC)
Expired
May 1, 2009, 8:15 AM CDT
In force
40 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Jasper County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 75 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 7:48 AM CDTHAIL 2Reeds, MO
May 1, 8:10 AM CDTTSTM WND GST 603 Ssw Avilla, MO
May 1, 8:10 AM CDTHAIL 2.753 Ssw Avilla, MOHAIL OCCURED NEAR THE INTERSECTION OF HIGHWAY 37 AND HEMLOCK ROAD. THE HAIL BROKE OUT WINDWS IN CARS AND HOMES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
792 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 011235
SVRSGF
MOC097-145-011315-
/O.NEW.KSGF.SV.W.0096.090501T1235Z-090501T1315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 AM CDT FRI MAY 1 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN NEWTON COUNTY IN SOUTHWEST MISSOURI...
  SOUTHEASTERN JASPER COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 815 AM CDT.

* AT 733 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR FIDELITY...OR 9 MILES SOUTH OF CARTHAGE...
  MOVING EAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING LARGE
  DAMAGING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SARCOXIE BY 755 AM CDT.

THE TOWN OF REEDS IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. 
THIS ALSO INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 9 AND 31. THIS 
REPLACES THE PREVIOUS WARNING FOR NEWTON COUNTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3721 9407 3690 9407 3695 9447 3714 9447
TIME...MOT...LOC 1234Z 257DEG 26KT 3704 9433

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 7:25 AM CDT, 10 minutes earlier.

Area forecast discussion, May 1, 7:25 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
725 AM CDT FRI MAY 1 2009

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

A LARGE CLUSTER OF CONVECTION CONTINUES EARLY THIS MORNING FROM
NORTHEAST OKLAHOMA INTO FAR SOUTHWEST MISSOURI. THIS ACTIVITY
SUPPORTED BY MODERATE LOW LEVEL JET AND UPPER LEVEL DIFFLUENCE.
ANOTHER CLUSTER OF STORMS HAD DEVELOPED ACROSS SOUTH CENTRAL
KANSAS AND NORTH CENTRAL OKLAHOMA IN ASSOCIATION WITH A MINOR
IMPULSE.

THE GREATEST RISK OF FLOODING WILL IMPACT EXTREME SOUTHEAST KANSAS
AND FAR SOUTHWEST MISSOURI OR SOUTH OF A LINE FROM COLUMBUS KANSAS
TO BRANSON MISSOURI THROUGH MID MORNING.

THE NEXT UPSTREAM CLUSTER OF STORMS TRACKING ACROSS KANSAS WILL
HAVE TO BE MONITORED CLOSELY. THIS ACTIVITY MAY SPREAD INTO THE
OZARKS LATER THIS MORNING BRINING A RENEWED FLOOD THREAT.

FOSTER

&&

.DISCUSSION...

ITS BEEN A VERY ACTIVE NIGHT ACROSS EXTREME SOUTHEAST KANSAS AND THE
MISSOURI OZARKS.  SLOW MOVING THUNDERSTORMS WERE VERY EFFICIENT RAIN
PRODUCERS. FLASH FLOODING OCCURRED ACROSS THE CITY OF SPRINGFIELD
AND MUCH OF GREENE COUNTY.  MEANWHILE...FLOODING WAS ALSO ONGOING
OVER CHEROKEE COUNTY KANSAS AS TRAINING THUNDERSTORMS IMPACTED THIS
AREA.

FOR TODAY...ADDITIONAL CONVECTION IS LIKELY ALONG THE FRONTAL SYSTEM
THAT IS GRADUALLY MOVING ACROSS THE CWA.  THIS FEATURE IS EXPECTED
TO STALL OUT NEAR THE ARKANSAS AND MISSOURI STATE LINE.  THIS REGION
WILL EXPERIENCE THE GREATEST CHANCES FOR PRECIPITATION TODAY.
CONVECTION NORTH OF THE BOUNDARY CAN NOT BE RULED OUT DUE TO LIFT IN
THE FORM OF PRESSURE ADVECTION ALONG THE MID LEVEL ZONE OF
BAROCLINICITY.  THEREFORE HAVE KEPT SOME POPS GOING ACROSS WEST
CENTRAL AND CENTRAL MISSOURI.

UPPER LEVEL FLOW BECOMES PARALLEL TO THE STALLED OUT FRONTAL
BOUNDARY...KEEPING THE FRONT OVER ARKANSAS THROUGH THE WEEKEND.  THE
GULF OF MEXICO IS LOADED WITH MOISTURE...AND PRIMED TO STREAM
DIRECTLY INTO THE FRONTAL ZONE...CREATING NUMEROUS PERIODS OF
SHOWERS AND THUNDERSTORMS ACROSS SE KANSAS AND SOUTHERN MISSOURI
THROUGH MOST OF THE WEEKEND.  THIS SYNOPTIC SETUP WILL BE HIGHLY
CONDUCIVE TO A WIDESPREAD EPISODE OF SIGNIFICANT
FLOODING...PARTICULARLY FOR AREAS OF SOUTHERN MISSOURI.

ITS BECOMING MORE EVIDENT THAT A BREAK IN THE PRECIPITATION COULD
OCCUR EARLY NEXT WEEK (MONDAY - TUESDAY NIGHT).  MEDIUM RANGE MODELS
SUGGEST THAT THE ONGOING FRONTAL SYSTEM WILL SHIFT INTO THE DEEP
SOUTH ALLOWING A DRIER AIRMASS TO SPREAD INTO THE OZARKS.
HOWEVER...THERE ARE SIGNALS THAT WOULD SUGGEST MOISTURE RETURNING AS
EARLY AS WEDNESDAY DUE TO LOW PRESSURE DEVELOPING IN THE HIGH
PLAINS.

CRAMER

&&

.AVIATION...

A FRONT WILL SAG SOUTH THROUGH THE AREA TODAY WHILE A SERIES OF
UPPER LEVEL DISTURBANCES TRACK ACROSS THE REGION. MULTIPLE ROUNDS
OF SHOWERS AND THUNDERSTORMS WILL IMPACT THE SPRINGFIELD AND
JOPLIN TERMINALS. MVFR CONDITIONS WILL BECOME PREVALENT WITH AREAS
OF IFR CEILINGS DEVELOPING AS SURFACE WINDS SHIFT TO THE NORTHEAST.
VISIBILITIES WILL LOWER INTO MVFR AND PERHAPS IFR CATEGORY AT TIMES WITHIN
AREAS OF RAINFALL.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, May 1, 5:31 AM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
531 AM CDT FRI MAY 1 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
531 AM CDT FRI MAY 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

FLOODING WILL CONTINUE OVER PORTIONS OF EXTREME SOUTHEAST KANSAS
AND THE MISSOURI OZARKS. SEVERAL PERIODS OF RAINFALL HAS CAUSED
SOIL CONDITIONS TO BECOME NEARLY SATURATED. OVERNIGHT
THUNDERSTORMS PRODUCED HEAVY RAIN IN SOME AREAS...WHICH CREATED
FLOODING OVER NUMEROUS ROADS ACROSS SOUTHEAST KANSAS AND SOUTHERN
MISSOURI.

ADDITIONAL RAINFALL WILL BE POSSIBLE THROUGH TODAY. THIS RAINFALL
WILL ONLY AGREVATE THE ONGOING FLOODING.

ANYONE WITHIN LOW AREAS NEAR THE JAMES RIVER IN
GREENE...CHRISTIAN...AND STONE COUNTIES SHOULD MONITOR THE RIVER
CLOSELY OVER THE NEXT SEVERAL HOURS. UP TO SIX INCHES OF RAIN
FELL WITHIN THE JAMES RIVER BASIN EAST OF SPRINGFIELD...WHICH
CAUSED A DRAMATIC RISE IN THE RIVER LEVEL. THIS WATER WILL SWIFTLY
MOVE INTO RURAL SECTIONS OF CHRISTIAN AND STONE COUNTIES THROUGH
TODAY...POTENTIALLY FLOODING LOWLANDS NEAR THE RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE POTENTIAL FOR HEAVY RAINFALL AND FLOODING WILL PERSIST INTO
THE WEEKEND. A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT
WITH A STALLED FRONT TO PRODUCE SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS. A FEW INCHES OF RAIN WILL BE POSSIBLE FROM FRIDAY
THRUOGH THE WEEKEND ACROSS THE OUTLOOK AREA.

SOME STRONG TO SEVERE STORMS MAY ACCOMPANY THE INITIAL FRONTAL
PASSAGE ON FRIDAY ACROSS SOUTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, May 1, 4:52 AM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
452 AM CDT FRI MAY 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0440 AM     TSTM WND GST     BUTTERFIELD             36.75N  93.91W
05/01/2009  E60 MPH          BARRY              MO   LAW ENFORCEMENT

&&

AF
Local storm report, May 1, 5:51 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
551 AM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     FLASH FLOOD      CASSVILLE               36.68N 93.87W
05/01/2009                   BARRY              MO   LAW ENFORCEMENT

            FLOODING REPORTED IN CASSVILLE.

&&

DSA
Local storm report, May 1, 7:00 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 AM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 AM     FLASH FLOOD      3 S CASSVILLE           36.63N 93.87W
05/01/2009                   BARRY              MO   EMERGENCY MNGR

            HWY 76 CLOSED JUST EAST OF HWY 112. FLOODING REPORTED
            FROM CASSVILLE TO THE ROARING ROCK AREA.

&&

DSA
Local storm report, May 1, 7:00 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 AM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 AM     FLASH FLOOD      3 S CASSVILLE           36.63N 93.87W
05/01/2009                   BARRY              MO   EMERGENCY MNGR

            HWY 76 CLOSED JUST EAST OF HWY 112. FLOODING REPORTED
            FROM CASSVILLE TO THE ROARING RIVER AREA.

&&

DSA
Special weather statement, May 1, 7:10 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 AM CDT FRI MAY 1 2009

MOZ093-011245-
NEWTON MO-
710 AM CDT FRI MAY 1 2009

...SIGNIFICANT WEATHER ALERT FOR NEWTON COUNTY UNTIL 745 AM CDT...

AT 710 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHOAL CREEK DRIVE...OR 7 MILES SOUTH OF
JOPLIN...MOVING EAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

DSA
Local storm report, May 1, 7:21 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
721 AM CDT FRI MAY 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0719 AM     FLASH FLOOD      CASSVILLE               36.68N  93.87W
05/01/2009                   BARRY              MO   OTHER FEDERAL

            ACCESS BRIDGE TO ROARING RIVER STATE PARK IS UNDERWATER
            AND IMPASSABLE. ADDITIONAL FLOODING IS OCCURING IN TOWN.

&&

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 12:13 AM CDTFlash Flood WarningSGFGreene9 hr
May 1, 12:17 AM CDTSevere Thunderstorm WarningSGFGreene43 min
May 1, 12:38 AM CDTSevere Thunderstorm WarningSGFGreene, Webster35 min
May 1, 1:07 AM CDTFlash Flood WarningSGFDouglas, Webster, Wright6 hr
May 1, 2:28 AM CDTFlash Flood WarningSGFBarton, Jasper, Vernon6 hr
May 1, 2:42 AM CDTSevere Thunderstorm WarningSGFJasper, Newton48 min
May 1, 3:11 AM CDTFlash Flood WarningSGFBarton, Dade, Jasper, Lawrence, Newton6 hr
May 1, 3:15 AM CDTSevere Thunderstorm WarningSGFBarry, Jasper, Lawrence, Newton45 min
May 1, 3:22 AM CDTFlash Flood WarningSGFDouglas, Howell, Shannon, Texas, Wright5 hr
May 1, 4:25 AM CDTSevere Thunderstorm WarningSGFBarry65 min
May 1, 4:50 AM CDTFlash Flood WarningSGFChristian, Stone6 hr
May 1, 4:59 AM CDTSevere Thunderstorm WarningSGFBarry, Stone51 min
May 1, 5:44 AM CDTFlash Flood WarningSGFBarry6 hr
May 1, 6:28 AM CDTAreal Flood WarningSGFChristian, Douglas, Greene, Howell, Shannon, Stone and 3 more8 hr
May 1, 6:45 AM CDTFlash Flood WarningSGFMcDonald, Newton5 hr
May 1, 7:15 AM CDTSevere Thunderstorm WarningSGFNewton60 min
May 1, 7:45 AM CDTAreal Flood WarningSGFJasper, Lawrence6 hr
May 1, 7:53 AM CDTSevere Thunderstorm WarningSGFLawrence52 min
May 1, 8:17 AM CDTSevere Thunderstorm WarningSGFDade, Lawrence43 min
May 1, 9:39 AM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk28 min
May 1, 9:49 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper41 min
May 1, 9:58 AM CDTSevere Thunderstorm WarningSGFLawrence48 min
May 1, 11:03 AM CDTAreal Flood WarningSGFBarton3 hr
May 1, 11:43 AM CDTSevere Thunderstorm WarningSGFHickory31 min
May 1, 11:46 AM CDTFlash Flood WarningSGFBarry, McDonald, Newton2 hr
May 1, 2:07 PM CDTAreal Flood WarningSGFBarry, Barton, Christian, Douglas, Greene, Howell and 8 more19 hr
May 1, 3:22 PM CDTFlash Flood WarningSGFBarry, McDonald, Newton5 hr
May 1, 4:59 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton61 min
May 1, 5:55 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, McDonald, Newton65 min
May 1, 6:25 PM CDTSevere Thunderstorm WarningSGFBarry, Stone49 min
May 1, 6:49 PM CDTSevere Thunderstorm WarningSGFJasper, Newton45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.